Spike in carfentanil deaths prompts warning from Ontario’s chief medical officer of health
The number of Ontarians taking carfentanil, and dying from it, has spiked since the year began, according to he province’s chief medical officer of health.
Dr. David Williams sent a warning to the province’s public health units in late June about a “sharp increase” in the presence of the powerful fentanyl analogue.
Using information from Ontario chief coroner Dirk Huyer, Williams wrote that in the first four months of 2019, carfentanil “directly contributed” to 142 deaths in Ontario.
That number, wrote Williams, is “already 50 per cent more than the total number of deaths in which carfentanil directly contributed in all of 2018, which was 95 deaths.”
Also spelled carfentanyl, the drug started making headlines in Canada in 2016 and 2017 as it was detected in street drugs and linked to overdose deaths.
It has been traditionally used as a tranquilizer for very large animals, and some studies have described it as 100 times stronger than fentanyl.
Not known if drug is being taken intentionally
In his June release, Williams also lays out evidence that more Ontarians are taking carfentanil, whether knowingly or not, than before.
In 2017 and 2018, between zero and 100 people who did urine tests with LifeLabs — a private operator of community lab services — had carfentanil in their systems.
In April and May of this year, that number surged to more than 700, though Williams acknowledges the sample of people using LifeLabs services is small and that the data might not reflect what all Ontario drug users are doing.
Wiliams also writes that it’s not clear to health providers whether “people were using carfentanil intentionally or unintentionally.’
The drug, which can sometimes look like fine white grains, can also be packaged in other forms.
In the past few years, it’s turned up in counterfeit oxycontin pills in Ontario, been sold as heroin in Calgary, and been discovered on the back of LSD-laced stamps in Quebec.
Waterloo police have also connected carfentanil to a wave of what appeared to be purple-tinted heroin that made a deadly sweep through Ontario last year.
Williams ends his release with a series of tips for health care providers on the ground, including people who work in overdose prevention.
Among his suggestions are to remind drug users about never using alone or at the same time as a friend, and to always carry overdose antidotes like naloxone.
Huyer, whose team of coroners has been working to increase the frequency and detail of death-related carfentanil reports, says workers in harm reduction and emergency services should also understand the dangers of the substance.
“All of this points to a drug that is very potent and is more dangerous than other opioid drugs,” he told CBC Toronto Thursday.
He added that increased awareness and information can help curb the number of deaths.
“This is 142 individuals and each of those people lived a life and died and each of their family members suffered the tragedy of their loss, and no one should ever forget that.”
‘Our overdoses are more intense’
Jennifer Ko, one of the staff members at the Moss Park overdose prevention site, says reactions to stronger drugs like carfentanil are noticeably more extreme.
“From a worker point of view, we’ll notice that our overdoses are more intense,” she told CBC Toronto, which means there are more of them, and they each require extra medical intervention.
“People’s tolerance have generally increased, but carfentanil is just that much more potent.”